Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 260, NWS Indianapolis, IN

May 22, 2019Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois

NWS Indianapolis, IN issued this river flood warning at May 22, 2019, 10:27 AM EDT for Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois. It took effect at May 23, 2019, 4:00 PM EDT. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
May 22, 2019, 10:27 AM EDT (14:27 UTC)
In effect from
May 23, 2019, 4:00 PM EDT
Expired
Jun 5, 2019, 11:20 AM EDT
In force
13 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Clark County, IL, Crawford County, IL, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Terre Haute...US Hwy 150 Eastbound (TERI3). The gauge peaked at 19.45 ft at Jun 2, 2019, 11:00 AM EDT.

actionminormoderate15202505/2205/2305/2405/2505/2605/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/06
Action stage
11.5 ft
Minor stage
16.5 ft
Moderate stage
24.5 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03341500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 22, 9:57 AM EDT, 30 minutes earlier.

Area forecast discussion, May 22, 9:57 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
957 AM EDT Wed May 22 2019

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 357 AM EDT Wed May 22 2019

Showers and storms will diminish this morning as a front washes out
across the area. Much warmer and more humid air will overspread the
region beginning later today and continuing through the upcoming
weekend. Another frontal boundary will move into the region early
Thursday and meander across the lower Great Lakes and Ohio Valley
through early next week. This will maintain warm and humid
conditions across central Indiana along with periodic threats for
thunderstorms.

&&

.NEAR TERM /Today/...
Issued at 957 AM EDT Wed May 22 2019

Updated current conditions and increased PoPs over the CWA to
capture current trends in the precipitation. Rain still looks to
move out or weaken by this afternoon. Previous discussion follows...

The convective line that produced severe weather across the Missouri
and mid Mississippi Valleys Tuesday afternoon and evening continues
to weaken as it moves into the region from the west early this
morning. With just weak instability aloft...only a few lightning
strikes embedded within the showers as they expand east across the
forecast area. 07Z temperatures ranged from the upper 50s north to
the upper 60s south.

Today will be a transitional day for central Indiana as much warmer
and more humid air advects into the region. Occluding low pressure
over the central Plains will continue to lift north and weaken
today. The boundary arcing from the low and responsible for the
convection early this morning will wash out over the area today with
developing southwest flow aloft and at the surface bringing much
warmer air into the Ohio Valley.

With little instability present and the low level jet over the region
shifting north into the Great Lakes this morning...expect showers
to gradually diminish in coverage as they move east from daybreak
through late morning. Highest pops will be employed through 12Z
before dropping off rapidly through midday. Drying aloft with
subsidence will produce an unfavorable thermodynamic setup for
convection this afternoon and evening with the exception of far
eastern portions of the forecast area in closest proximity to the
weakening boundary. Layer of elevated instability will remain in
eastern counties despite dry air into the boundary layer...and may
be just enough with the aforementioned boundary remnants to
warrant a low chance pops through early evening. Elsewhere expect
dry weather for the afternoon with cloud coverage diminishing and
breezy southwest winds at times.

Temps...after a chilly day Tuesday for mid/late May for many...today
will see temperatures rise back to above normal levels as a warmer
and more humid airmass expands into the region. An overall model
blend will work nicely as highs top out in the upper 70s and low 80s
for many.

&&

.SHORT TERM /Tonight through Friday Night/...
Issued at 357 AM EDT Wed May 22 2019

Forecast challenges focus on the difficulties in employing more
detail as a frontal boundary moves into the region late tonight and
proceeds to meander across the area into the weekend. The result
will be an unsettled pattern at times as convective clusters impact
portions of the area on the fringe of an expanding heat ridge.

The overall pattern for central Indiana shifts to summer over the
next few days as a broad upper trough reestablishes over the
Intermountain West with strong ridging off the Carolina coast
retrograding into the mid South by late Friday. Variations within
the model guidance persist as is to be expected in this sort of an
upper level regime...but its becoming increasingly likely that
central Indiana will reside on the fringes of the expanding ridge
within a zonal flow through early Friday before the ridge amplifies
heading into the first part of the weekend.

This scenario with subtle waves aloft tracking rapidly through the
zonal flow is a classic setup for convection to periodically impact
the region...and the presence of a frontal boundary aligning over
the area late tonight into Thursday only supports this thinking
further. The location of the frontal boundary as it oscillates
across the region will be critical in determining the most likely
area for rain and storms as it interacts with waves aloft tracking
east. CAMs providing some hints that increase confidence a bit on
timing better threats for storms through Thursday night before the
front is forced north Friday with the flexing of the ridge axis.

Initially...robust convective development is anticipated along the
eastward moving front extending from the mid Mississippi Valley
southwest into the southern Plains. As the remnant low weakens over
the upper Midwest and kicks east tonight...the front should move
into the region during the predawn hours into Thursday morning. With
the nocturnal low level jet nosing into the area...expecting
convection to increase after 06Z and overspread much of the region
through daybreak Thursday. While storms will remain subsevere...
model soundings show steepening lapse rates aloft with instability
increasing. With wet bulb zero levels hovering around 9kft...storms
will have the potential to produce some hail along with brief heavy
rainfall as precip water values surge to 1.5 inches and above. This
activity should diminish through the morning Thursday as the low
level jet weakens.

There is some model agreement that the frontal boundary will sag and
become nearly stationary somewhere across the southern half of the
forecast area Thursday afternoon. With additional waves aloft
tracking across the region and model soundings showing an
increasingly unstable airmass with sharpening lapse rates through
850mb...expect convective redevelopment within the vicinity of the
frontal boundary and potential is there for storms to become severe
during the late afternoon and evening before diminishing. The
boundary will shift north on Friday and outside of an isolated
shower or storm...expect dry weather with very warm and humid
conditions. Any storms should stay largely north of the forecast
area through Friday night with no higher than low chance pops for
northern counties.

Temps...leaning towards the higher end of guidance for highs
Thursday and Friday in the 80s. Highest dewpoints of the season so
far are poised to arrive Thursday and especially Friday...giving the
airmass a summer feel. Heat indices will rise into the lower 90s
over southern portions of the area Friday. Overnight lows will
largely be in the 60s through the period.

&&

.LONG TERM /Saturday through Tuesday/...
Issued at 225 AM EDT Wed May 22 2019

Ensembles indicate upper ridge will flatten out during this
period, as short wave energy moves through the Great Lakes over
the weekend. It appears another rather deep trough will move into
the Plains early next week.

Ensembles suggest a frontal system, associated with the Great
Lakes trough, will settle into the local area during the extended.
This will result in daily chances of showers and thunderstorms. At
this time, it appears the best threat for precipitation will be on
Sunday and Monday. Better precipitation threat may begin shifting
north by Tuesday, as the next Plains trough may help shove the
front north.

&&

.AVIATION /Discussion for the 22/15Z TAF Update/...
Issued at 957 AM EDT Wed May 22 2019

Updated current conditions. Added SHRA to BMG for the next couple
hours to reflect the morning's rain trend. Previous discussion
follows...

Short term model data suggest fairly widespread light to moderate
rain will continue in the vicinity of the terminals until around
the midday hours. Been some occasional embedded lightning strikes
from time to time, so can't rule out some of this as well. Brief
localized IFR visibility restrictions in the heavier precipitation
areas.

May be some additional convective development by mid to late
afternoon in the vicinity of the KBMG terminal, close to an
instability axis near the Ohio River, but model data are not very
aggressive on development later today.

Otherwise, areas of MVFR ceilings 015-030 expected to develop
later this morning and continue into the afternoon hours, with
scattered to broken layers above.

Surface wind pattern a little messy due to earlier outflows, but
expecting winds to settle into the 150-180 degree range later this
morning at 7-11 kts. Winds should gradually veer around to 200-220
degrees this afternoon, with occasional surface gusts around 20
kts possible this afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/KH
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/KH
Hazardous weather outlook, May 22, 4:14 AM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Wed May 22 2019

INZ021-028>031-035>049-051>057-060>065-067>072-231000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
414 AM EDT Wed May 22 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A few thunderstorms are possible early this morning across
central Indiana...and this afternoon and evening over eastern
portions of the area. More thunderstorms are then expected late
tonight.

Hazards: Gusty winds...hail...brief heavy rainfall and lightning.

Timing: Periodically through tonight but greatest coverage of rain
with thunderstorms expected this morning prior to 11 AM and late
tonight after 2 AM.

Discussion: Rain with a few rumbles of thunder will impact central
Indiana this morning with isolated showers and storms over eastern
portions of the area this afternoon and early evening. A more
extensive area of showers and thunderstorms are expected to move into
the region late tonight as a frontal boundary approaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Periodic thunderstorms will be possible at times Thursday through
Memorial Day. Some of the storms could be strong.

Discussion: A frontal boundary will set up over the lower Great Lakes
Thursday...then meander across the region through the weekend. This
will provide a focus for periodic threats for strong thunderstorms. A
few severe storms are possible as well Thursday afternoon and
evening.

Afternoon heat indices will reach the lower to middle 90s for areas
south of Interstate 70...especially Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:14 AM EDTSpecial Weather StatementINDSullivan, Vigo46 min
May 22, 10:27 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren12 days
May 22, 10:27 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren13 days
May 22, 10:27 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo17 days
May 22, 10:27 AM EDTRiver Flood WarningINDKnox, Sullivan18 days
May 22, 10:27 AM EDTRiver Flood WarningINDKnox, Sullivan19 days

Nearby

River Flood Warnings in Indiana, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.